California, 2009Heat in California, May 17, 2009
May 17, 2009 · NWS MTR · 10 events in 10 counties and zones
High pressure aloft centered over Reno, NV along with weak offshore flow at the surface caused temperatures to rise to near 100 degrees in the inland valleys of north-central California. Heat exhausted individuals, blown electric transformers and power outages accompanied the heat.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 11
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft centered over Reno, NV along with weak offshore flow at the surface caused temperatures to rise to near 100 degrees in the inland valleys of north-central California. Heat exhausted individuals, blown electric transformers and power outages accompanied the heat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before the first event at May 17, 9:56 AM PST, 4 minutes earlier.
Area forecast discussion, May 17, 9:56 AM PST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA CA
1055 AM PDT SUN MAY 16 2009
UPDATED FOR AVIATION DISCUSSION
.DISCUSSION...AS OF 9:00 AM PDT SUNDAY...ANOTHER HOT DAY IS IN STORE
ACROSS THE REGION TODAY. TEMPERATURES ARE ANTICIPATED TO BE SLIGHTLY
WARMER OVER INLAND AREA WHILE COASTAL TEMPERATURES REMAIN AROUND THE
SAME. INLAND AREAS MAY SEE A FEW RECORDS FALL THIS AFTERNOON. THE
FLY IN THE OINTMENT WILL BE THE POSSIBILITY OF A SOUTHERLY SURGE.
CURRENT SATELLITE IMAGES SHOWS A FINGER OF FOG INCHING UP OFF THE
COAST OF MONTEREY COUNTY AT APPROX 6 KNOTS TOWARD THE NORTHWEST. IT
REMAINS UNCERTAIN IF THE FOG BANK WILL MOVE TOWARD THE COAST AT SOME
POINT OR REMAIN A GOOD DISTANCE FROM THE SHORELINE. THE LAST FEW
VISIBLE IMAGES SHOWS THE FOG PULLING AWAY FROM THE SHORE HOWEVER THE
SITUATION MAY CHANGE QUICKLY AS THE SLIGHT NORTHERLY OFFSHORE FLOW
WEAKENS AND ALLOWS THE FOG TO MOVE TO THE COAST. CURRENT THINKING HAS
THE SOUTHERLY SURGE REACHING THE MONTEREY PENINSULA AFTER NOON. KEEP
IN MIND THAT THE SURGE WILL ONLY AFFECT AREAS NEAR THE COAST AND
SHOULD NOT DETRACT FROM THE HOT TEMPERATURES INLAND. A HEAT ADVISORY
REMAINS IN AFFECT FOR THE ENTIRE COUNTY WARNING AREA. THOSE SENSITIVE
TO THE HEAT SHOULD FIND A COOL PLACE TO SPEND THE DAY AND DRINK
PLENTY OF WATER.
THE RIDGE OF HIGH PRESSURE THAT IS SUPPLYING THE HOT WEATHER WILL
GRADUALLY SHIFT EAST AS A TROUGH OF LOW PRESSURE DROPPING DOWN FROM
THE GULF OF ALASKA APPROACHES THE PACIFIC NORTHWEST COAST. THIS
PATTERN CHANGE WILL RESULT IN SOME RELIEF FROM THE HEAT AS A COOLER
AIRMASS ALOFT IS INTRODUCED TO THE REGION ON MONDAY. ONSHORE FLOW
WILL HELP COOL THE AREAS ALONG THE COAST AND IN COASTAL VALLEY WHILE
TEMPERATURES WELL INLAND TAKE A BIT LONGER TO FEEL THE AFFECTS.
FROM PREVIOUS DISCUSSION... SOUTHEASTERLY FLOW ALOFT WILL DEVELOP
LATE TODAY AND TONIGHT AS THE RIDGE MOVES EAST AND A WEAK CUTOFF LOW
OFF THE BAJA COAST DRIFTS TO THE NORTH. THIS SOUTHEAST FLOW IS
FORECAST TO ADVECT MID AND HIGH LEVEL MOISTURE UP ACROSS CENTRAL AND
SOUTHERN CA TONIGHT THROUGH MONDAY NIGHT. WEAK UPPER LEVEL
DISTURBANCES COULD INTERACT WITH THIS MOISTURE TO PRODUCE ELEVATED
CONVECTION. BASED ON THE LATEST MODEL OUTPUT...IT NOW APPEARS THAT
MOST MOISTURE AND LIFT WILL REMAIN TO OUR EAST. HOWEVER...THE NAM...
GFS...AND ECWMF ALL INDICATE THERE MAY BE ENOUGH MID LEVEL MOISTURE
AND LIFT FROM MONDAY THROUGH MONDAY EVENING TO TRIGGER ISOLATED
ELEVATED CONVECTION ACROSS SAN BENITO COUNTY AND EASTERN MONTEREY
COUNTY...PERHAPS EASTERN SANTA CLARA COUNTY AS WELL. EVIDENCE OF THIS
HAPPENING IS STILL TENUOUS AND NOT YET CONVINCING ENOUGH FOR THE
INTRODUCTION OF ISOLATED THUNDERSTORMS INTO THE FORECAST. WILL
CONTINUE TO MONITOR. IF THUNDERSTORMS DO DEVELOP...THEY MOST LIKELY
WILL BE DRY AND SO HAVE KEPT POPS VERY LOW.
THE WEATHER PATTERN LOOKS UNEVENTFUL FROM TUESDAY THROUGH THE REST
OF THE WEEK. THE MODELS SHOW A SLIGHTLY CYCLONIC FLOW ALOFT ALONG
THE WEST COAST ALONG WITH MODERATE ONSHORE FLOW. THIS PATTERN SHOULD
SUPPORT NEAR NORMAL TEMPERATURES ALONG WITH A RATHER PERSISTENT
MARINE LAYER NEAR THE COAST.
&&
.AVIATION...AS OF 10:55 AM PST SUNDAY...CEILING AND VISIBILITIES
CONTINUE TO BE UNLIMITED THROUGH THE AFTERNOON FOR THE S.F. BAY AREA
AND ONLY THROUGH THE EARLY AFTERNOON AROUND MONTEREY BAY TERMINALS.
A SOUTHERLY SURGE OF BKN STRATUS WITH IFR CIG OVER THE COASTAL WATERS
AND IMMEDIATELY OVER THE COASTLINE IS CONTINUING TO MOVE UP THE
SOUTH-CENTRAL CALIFORNIA COAST AND MOVED PAST MORRO BAY AS OF 1730Z.
THIS SOUTHERLY SURGE OF FOG AND LOW CLOUDS IS NOW EXPECTED TO AFFECT
KMRY AND KSNS TERMINALS BY 02Z.
VICINITY OF KSFO...CLEAR SKIES AND UNLIMITED VISIBILITIES WITH
LIGHT WINDS THROUGH 22Z. EXPECT A WSW 10-15KT WIND FLOW AT KSFO
AFT 22Z WITH STEADY WIND 18-22KTS 00Z TO 02Z BEFORE LOWERING BACK
TO 13-18KTS. VFR CONDITIONS TO END BY 06Z AS SOUTHERLY SURGE
EXPECTED TO PUSH IFR CIGS THROUGH THE GATE AND BACK OVER THE NORTH
S.F.BAY AND VICINITY OF KSFO THROUGH EARLY MORNING HOURS. BRIDGE
APPROACH OBSCURED IN IFR CIG/LOCAL IFR VSBYS AFT 06Z. STRATUS LAYER
EXPECTED TO BE SHALLOW AND BURN OFF BY 17Z.
MONTEREY BAY AREA...CAVU THROUGH 22Z WITH IFR CIG ARRIVING IN THE
NORTH MONTEREY BAY AREA FROM WATSONVILLE NORTH BY 22Z DUE TO
SOUTHERLY SURGE. ONSHORE WEST WINDS 6-10KTS DURING THE AFTERNOON TIL
01Z. THE SOUTHERLY SURGE IFR CIG AND LOCAL IFR VSBY IN FOG WITH THE
SURGE TO AFFECT KMRY AND KSNS TERMINALS AFT 02Z ALTHOUGH MONTEREY
BAY IFR CIG AFT 22Z. EXPECT BURNOFF TO VFR AT KMRY AROUND 1730Z
MONDAY MORNING.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
TDA...SCA...PT ARENA TO PIGEON PT 10 TO 60 NM OFFSHORE.
...9 AM TO 8 PM...HEAT ADVISORY...ENTIRE FORECAST AREA.
&&
PUBLIC FORECAST: CW/DYKEMA
AVIATION/MARINE: GUDGEL
NWS ON THE WEB AT WEATHER.GOV/SANFRANCISCOHazardous weather outlook, May 17, 4:42 AM PST, 5 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
542 AM PDT SUN MAY 17 2009
CAZ006-505>513-516>518-528>530-181300-
SAN FRANCISCO-
COASTAL NORTH BAY...INCLUDING POINT REYES NATIONAL SEASHORE-
NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS-
SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST-
EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND DIABLO RANGE-
SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY...INCLUDING SAN JOSE-
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL MONUMENT-
NORTHERN SALINAS VALLEY...HOLLISTER VALLEY...AND CARMEL VALLEY-
NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST-
542 AM PDT SUN MAY 17 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO BAY AREA
AND THE MONTEREY BAY AREA.
.DAY ONE...SUNDAY AND SUNDAY NIGHT
HOT WEATHER WILL CONTINUE ON SUNDAY. IN FACT...INLAND TEMPERATURES
WILL PROBABLY BE A FEW DEGREES WARMER ON SUNDAY THAN THEY WERE ON
SATURDAY. A HEAT ADVISORY IS IN EFFECT FROM 9 AM TO 8 PM SUNDAY
FOR THE ENTIRE SAN FRANCISCO BAY AREA AND MONTEREY BAY AREA.
* HEAT ADVISORY......SEE SFONPWMTR WWUS76 KMTR FOR DETAILS *
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
COOLER WEATHER WILL DEVELOP ON MONDAY. NO HAZARDOUS WEATHER IS
EXPECTED FROM MONDAY THROUGH SATURDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS PER STANDARD OPERATING PROCEDURES.
DYKEMA
Heat, San Francisco Bay Shoreline
- When
- May 17, 10:00 AM PST to 7:00 PM PST
- Where
- San Francisco Bay Shoreline forecast zone
- Property damage
- $10,000
- Reported by
- Newspaper
- Coordinates
- 37.561, -121.980 (the zone’s center; the record gives no point)
An overloaded electric transformer failed in Oakland causing more than 5,000 customers to lose power for about three hours.
Heat, East Bay Interior Valleys
- When
- May 17, 10:00 AM PST to 7:00 PM PST
- Where
- East Bay Interior Valleys forecast zone
- Injuries
- 10 direct, 0 indirect
- Property damage
- $20,000
- Reported by
- Newspaper
- Coordinates
- 37.787, -121.934 (the zone’s center; the record gives no point)
Several people sought medical attention due to heat-induced fainting spells in Anitoch and Walnut Creek. Also, an electric transformer failed sparking a fire in Walnut Creek near the intersection of Wiget Lane and Ygnacio Valley Road causing 108 customers to lose power. The fire damaged nearby vegetation and an olive tree.
Heat, Santa Clara Valley Including San Jose
- When
- May 17, 10:00 AM PST to 7:00 PM PST
- Where
- Santa Clara Valley Including San Jose forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.233, -121.696 (the zone’s center; the record gives no point)
Temperatures rose into the 90s to just over 100 degrees in the valleys of Santa Clara County. Cooling centers were open across the area to mitigate heat related illnesses.
Heat, Coastal North Bay Including Point Reyes National Seashore
- When
- May 17, 11:00 AM PST to 1:00 PM PST
- Where
- Coastal North Bay Including Point Reyes National Seashore forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.290, -122.835 (the zone’s center; the record gives no point)
Temperatures rose into the 80s along the coast of the Northern San Francisco Bay Area.
Heat, North Bay Interior Valleys
- When
- May 17, 11:00 AM PST to 5:00 PM PST
- Where
- North Bay Interior Valleys forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.362, -122.667 (the zone’s center; the record gives no point)
Temperatures rose into the mid to upper 90s in the interior valleys of the Northern San Francisco Bay Area.
Heat, North Bay Mountains
- When
- May 17, 11:00 AM PST to 3:00 PM PST
- Where
- North Bay Mountains forecast zone
- Reported by
- Mesonet
Temperatures rose into the 80sto lower 90s in the mountains of the Northern San Francisco Bay Area.
Heat, San Francisco Peninsula Coast
- When
- May 17, 11:00 AM PST to 1:00 PM PST
- Where
- San Francisco Peninsula Coast forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.229, -122.183 (the zone’s center; the record gives no point)
Temperatures rose into the upper 80s to mid 90s across the peninsula of the San Francisco Bay Area.
Heat, San Francisco
- When
- May 17, 12:00 PM PST to 4:00 PM PST
- Where
- San Francisco forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.778, -122.442 (the zone’s center; the record gives no point)
Temperatures rose into the 80s across San Francisco.
Heat, East Bay Hills and the Diablo Range
- When
- May 17, 12:00 PM PST to 4:00 PM PST
- Where
- East Bay Hills and the Diablo Range forecast zone
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
Temperatures rose into the upper 80s to mid 90s across the mountains of the East San Francisco Bay Area. One hiker was escorted off of Mount Diablo by fire fighter due to heat exhaustion.
Heat, Santa Cruz Mountains
- When
- May 17, 12:00 PM PST to 4:00 PM PST
- Where
- Santa Cruz Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 37.230, -122.021 (the zone’s center; the record gives no point)
Temperatures rose into the 80s to lower 90s across the mountains of Santa Cruz County.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, May 17, 20093 injured · 1 event
- Frost and Freeze in New York, May 17 to 19, 200917 events
- Hail and Damaging Wind in Florida, May 17, 200950 kt wind · 3 events
- Hail and Damaging Wind in Georgia, May 17, 2009$8,000 · 1.75 in hail · 2 events
- Hail and Damaging Wind in Georgia, May 17, 2009$2,000 · 1 in hail · 2 events
- Waterspout in Gulf of Mexico, May 17, 20091 event
- Marine Thunderstorm Wind in North Atlantic Coastal Waters, May 17, 20091 event
- Hail in Georgia, May 17, 20091.75 in hail · 1 event
- Flood in Louisiana, May 17 to 31, 20091 event
- Damaging Wind in Arizona, May 17, 200956 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 172310, 172311, 172320, 172313, 172314, 172315, 172316, 172312, 172318, 172319.